Washington, 2019

Heavy Snow in Washington, February 1, 2019

February 1, 2019 · NWS SEW · 1 event in 1 county or zone

Heavy snow fell at Mount Baker.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Heavy snow fell at Mount Baker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Feb 1, 3:08 AM PST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 1, 3:08 AM PST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
308 AM PST Fri Feb 1 2019

.SYNOPSIS...A cold front will bring rain to the area today. Showers
will linger into Saturday and Sunday with much cooler weather
Sunday night - snow levels are expected to fall to near sea level.
Cool but mostly dry weather will linger into the first half of
next week.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...Expect rain across Western
Washington today as a cold front pushes in. The heaviest
precipitation amounts will be in the north Cascades and a Winter
Weather Advisory is in effect (may see 6-11 inches of new snow).
Showers will taper off after midnight tonight but may linger into
Saturday morning as the upper level trough exits. Models are drier
Saturday afternoon and evening as we sit in between systems.

As mentioned in previous discussion, snow levels will drop on
Sunday as a cooler system spins down from B.C. There is a threat
of lowlands snow showers across the region although accumulations
look spotty during the day. We may see heavier accumulations
Sunday night into Monday as temperatures drop below freezing.
However, there is still a lot of uncertainty in the models
concerning the exact snow amounts and locations. In addition,
it's looking like the North Interior and San Juans will see strong
N/NE winds from a Fraser river outflow event - High Wind Warnings
are possible. 33

.LONG TERM /MONDAY THROUGH THURSDAY/...The cool upper level system
will exit south on Monday with moisture and snow showers tapering
off. Cool, dry air will continue to filter out through the Fraser
river valley, keeping temperatures below normal across the region.
Lows will be in the teens to 20s with highs only in the 30s
through Wednesday. Temperatures will gradually warm and moderate
by Thursday and Friday as offshore flow weakens. There is some
moisture over the area during this period, and snow levels will
remain low, but overall accumulations look light or mainly affect
the mountains. 33

&&

.AVIATION...An upper level trough over the offshore waters will
move east and into Western Washington early Saturday morning.
Southwest flow aloft. A cold front over the coastal waters will
move onshore and through the interior this afternoon then east of
the Cascades early this evening. The air mass is moist and stable,
and will destabilize somewhat behind the front this afternoon and
tonight.

VFR conditions prevail across most of the interior early this
morning while conditions are mainly MVFR on the Olympic Peninsula.
Expect the MVFR conditions with some spotty IFR conditions to
spread into the interior this morning as precipitation ahead of
the incoming frontal system moves onshore. MVFR conditions will
prevail behind the front late this afternoon and tonight. Albrecht

KSEA...Above discussion applies. Southerly winds 7-9 kt this
morning increasing to 10-14 kt this afternoon then diminishing to
6-10 kt tonight. Albrecht

&&

.MARINE...A cold front over the coastal waters will move onshore
this morning and through the inland waters tonight. This front
will bring small craft advisory conditions to the coast and to the
inland waters from Admiralty Inlet northward to the Canadian
Border. Winds are not looking to be as strong over Puget Sound and
Hood Canal, so the small craft advisory has been cancelled there.

Small craft advisory conditions will continue over the coastal
waters tonight into Saturday as winds shift to the west behind the
front then to the northwest on Saturday. Seas over the coastal
waters will be near 10 feet as well. Hence, the small craft
advisory for the coastal waters have been extended into Saturday.

Strong northeasterly flow will develop over most of the waters
starting late Saturday night or Sunday and continuing into early
next week, with peak northeasterly flow Sunday night and Monday.
Solid gales are expected over the northern inland waters,
portions of the strait, and portions of the coastal waters when
the outflow begins. The Fraser outflow should push down through
the San Juans quickly and might be cold enough for freezing spray,
probably not on Sunday but perhaps Monday or Monday night as the
temperatures drop. Fraser outflow will ease Tuesday. Albrecht

&&

.HYDROLOGY...River flooding is not expected for the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until midnight PST tonight for Cascades
     of Whatcom and Skagit Counties.

PZ...Small Craft Advisory until 6 PM PST Saturday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 6 PM PST this evening for Admiralty
     Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Feb 1, 3:07 AM PST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Seattle WA
307 AM PST Fri Feb 1 2019

WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-020000-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-East Puget Sound Lowlands-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
307 AM PST Fri Feb 1 2019

...LOWLAND SNOW AND STRONG FRASER RIVER OUTFLOW WINDS POSSIBLE
SUNDAY AND MONDAY WITH COLD TEMPERATURES THROUGH EARLY NEXT
WEEK...

There is a threat of lowland snow showers across Western
Washington Sunday and Monday as a cool and moist weather system
tracks over the region. Snow levels will be close to sea level.
Given the showery nature of this system, snow amounts will not be
uniform across the region. However, heavy accumulations are
possible with stronger showers. Showers may decrease in coverage
on Monday as this system exits south of the area.

In addition, strong north to northeast winds are possible due to
Fraser river outflow. This typically affects western Whatcom
county and the San Juan Islands. Winds may peak early Monday
morning then gradually ease.

Expect cool temperatures Monday through Wednesday with highs only
in the 30s and lows in the teens to 20s. This is around 10 to 15
degrees cooler than normal.

www.weather.gov/seattle

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Cascades of Whatcom and Skagit Counties

When
February 1, 6:00 AM PST to 6:00 PM PST
Where
Cascades of Whatcom and Skagit Counties forecast zone
Reported by
Other Federal Agency

Mt. Baker had 12 inches in 12 hours, 6 AM 2/1 to 6 PM 2/1, and got 16 inches total through 2 AM 2/2.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799068.